Texas, 2005

Hail in Texas, April 10, 2005

April 10, 2005 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed during the early morning hours across the southeastern Texas panhandle producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the early morning hours across the southeastern Texas panhandle producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 11:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 9, 11:11 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1211 AM CDT SUN APR 10 2005

.UPDATE...
HAVE UPDATED ZONES TO MENTION THUNDERSTORMS FOR THE REST OF TONIGHT.
ELEVATED STORMS HAVE DEVELOPED IN RIGHT EXIT REGION OF JET STREAK
MOVING ACROSS THE SOUTHERN TEXAS PANHANDLE. LOW LEVEL MOISTURE ALSO
CONTINUES TO INCREASE ACROSS THE EASTERN ZONES. SO...WOULD EXPECT
THUNDERSTORM COVERAGE TO INCREASE AND CONTINUE THROUGH THE REST OF
THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT SAT APR 9 2005/

DISCUSSION...

SFC LOW ENTERING NW ZONES AND WILL MOVE OVER THE CENTRAL OKLAHOMA
PANHANDLE BY 06Z SUNDAY. WENT WITH A MIX OF GFS AND ETA FOR TIMING OF
COLD FRONT...EXPECTING THE FRONT TO MOVE THROUGH THE PANHANDLES BY
12Z SUNDAY. WINDS WILL START TO INCREASE TO 20 TO 30MPH SUNDAY
AFTERNOON AND REMAIN THROUGH MONDAY. WV IMAGERY SHOWING UPPER LOW
SPINNING IN NORTHERN ARIZONA AND MODELS CONSISTENTLY PROJECT LOW TO
REACH NORTHERN NM BY 12Z SUNDAY. THETA E RIDGE TO SET UP OVER EASTERN
CWA AND WRAP AROUND INTO THE NORTHERN CWA SUNDAY AFTERNOON. SPC
PLACED THE NORTHEASTERN CWA IN A SLIGHT RISK FOR CONVECTION...SO WENT
WITH PREVIOUS FORECAST THINKING THAT BEST POTENTIAL FOR THUNDERSTORMS
WILL BE IN EASTERN AND NORTHERN CWA. WESTERLY SURFACE WINDS AND
RELATIVELY DRY CONDITIONS COULD LIMIT STORM DEVELOPMENT...BUT SHOULD
STILL SEE CONVECTION WITH THE HIGHER DEW POINTS OFF THE CAPROCK. BEST
OVERALL CHANCE FOR PRECIP WILL BE SUNDAY NIGHT INTO MONDAY AS UPPER
LOW MOVES OVER NW CWA. MODELS SHOW THE LOW OVER CIMARRON COUNTY BY
00Z AND THEN START PUSHING NORTH BY 12Z. SO THINKING WRAP AROUND
MOISTURE THROUGH MONDAY MORNING COULD PRODUCE THE MOST WIDESPREAD
PRECIP. SNOW FALL IN THE NW CWA MAY NOT BE OUT OF THE QUESTION MONDAY
MORNING. ETA IS RUNNING THE COLDEST RIGHT NOW WITH 1000-500MB
THICKNESSES DIPPING DOWN NEAR 541DM AND 850MB TEMPS JUST UNDER 0C.
GFS IS QUITE A BIT WARMER THOUGH SO NOT CONFIDENT IN SNOW
ACCUMULATIONS PAST HALF AN INCH OR SO.

AFTER TUESDAY...UPPER RIDGING WILL SETTLE IN AND DRY CONDITIONS WILL
PREVAIL THROUGH THURSDAY. LEFT PREVIOUS PACKAGE RELATIVELY UNCHANGED
THROUGH THAT TIME. NEXT UPPER TROUGH TO REACH PANHANDLES FRIDAY
MORNING. BASE OF SFC HIGH WILL SIT OVER PANHANDLES BRINGING
SOUTHEASTERLY FLOW TO MOST OF REGION AND AN INCREASE IN MOISTURE
ADVECTION. FORECAST SOUNDING SHOWS CAPE VALUES NEAR 1200J/KG FRIDAY
AND SATURDAY MORNING WITH A STRONG LOW LEVEL JET SET UP FRIDAY
MORNING. VEERING WIND PROFILE AND AN INCREASE IN MOISTURE COULD MEAN
SEVERE WEATHER FOR THIS WEEKEND. WOULD LIKE TO SEE A FEW MORE
CONSISTENT MODEL RUNS BEFORE INCREASING POPS PAST 20 FOR NOW THOUGH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

07/15
Hazardous weather outlook, Apr 9, 11:04 PM CST, 2 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1204 AM CDT SUN APR 10 2005

OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1204 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY SUNDAY MORNING ACROSS THE
EASTERN TEXAS AND EASTERN OKLAHOMA PANHANDLES...GENERALLY EAST OF A
LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.  LIGHTNING AND GUSTY
WINDS WILL BE THE MAIN THREAT.  SOME SMALL HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY AND A SLIGHT
CHANCE THURSDAY NIGHT THROUGH FRIDAY NIGHT.  AT THIS TIME...THE BEST
CHANCE FOR ORGANIZED THUNDERSTORMS IS EXPECTED TO OCCUR SUNDAY
NIGHT...AND MONDAY.  ALTHOUGH IT APPEARS AT THIS TIME THAT HAIL AND
STRONG WINDS WILL BE THE PRIMARY CONCERN FROM ANY STORM THAT CAN
INITIATE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL SEVERITY OF
ANY STORMS THAT MAY FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE ENCOURAGED TO MAINTAIN A WATCH ON WEATHER CONDITIONS
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

SP

In the hours before

Special weather statement, Apr 10, 12:32 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
132 AM CDT SUN APR 10 2005

TXZ018-019-100700-
ARMSTRONG TX-DONLEY TX-
132 AM CDT SUN APR 10 2005

...STRONG THUNDERSTORMS IN ARMSTRONG AND DONLEY COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTH OF
GOODNIGHT AT 132 AM CDT...MOVING NORTHEAST AT 35 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND SMALL
HAIL UP TO PEA SIZE.  THESE STORMS WILL APPROACH CLARENDON...LAKE
GREENBELT...AND GOODNIGHT OVER THE NEXT 30 MINUTES.

JORDAN
Special weather statement, Apr 10, 1:10 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
210 AM CDT SUN APR 10 2005

TXZ019-100745-
DONLEY TX-
210 AM CDT SUN APR 10 2005

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CLARENDON AT
210 AM CDT...MOVING NORTHEAST AT 40 MPH.

HAIL ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING...STRONG WINDS
TO 50 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
PERSONS IN CLARENDON AND GREENBELT LAKE SHOULD TAKE PRECAUTIONS AS
THIS STORM APPROACHES.

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Donley

When
April 10, 1:10 AM CST
Where
Donley County, 2 mi W of Clarendon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -100.933

Hail, Gray

When
April 10, 2:00 AM CST
Where
Gray County, 3 mi S of Mc Lean
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.183, -100.600

Hail, Gray

When
April 10, 2:02 AM CST
Where
Gray County, 12 mi N of Mc Lean
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.400, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447328, 5447326, 5447327.